Hail, Norfolk
- When
- July 2, 11:16 AM EST
- Where
- Norfolk County, Medway
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.130, -71.400
An upper level trough approaching Southern New England set off showers and thunderstorms across much of the area. With cold temperatures aloft, hail was the main threat experienced.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An upper level trough approaching Southern New England set off showers and thunderstorms across much of the area. With cold temperatures aloft, hail was the main threat experienced. However, thunderstorm winds and heavy rainfall also produced some damage and complications, with portions of a few roads closed due to fallen trees or flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 2, 8:59 AM EST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
959 AM EDT WED JUL 2 2008
.SYNOPSIS...
NEAR OR ABOVE NORMAL TEMPERATURES FOR AT LEAST THE NEXT WEEK OR 2 WITH
THE FREQUENCY OF SHORT EPISODES OF THUNDERY WEATHER CONTINUING AS JUNES
UNSTABLE WARM PATTERN PERSISTS INTO THE MIDDLE OF NEXT WEEK. THIS SUMMER
PATTERN FEATURES THE CONSTANCY OF A WESTERN ATLANTIC HIGH PRES SYSTEM
DAMPENING OUT APPROACHING COLD FRONTS SPUN EASTWARD BY THE SOUTHERN
CANADIAN JET STREAM AND ASSOCIATED LOW PRES SYSTEMS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PATCHY FOG HAS BURNED OFF ACROSS MOST OF SOUTHERN NEW ENGLAND.
IR SATELLITE SHOWING BATCH OF MID-HIGH CLOUDS MOVING ACROSS THE
REGION IN THE SW FLOW. EXPECT THESE CLOUDS TO QUICKLY SHIFT NE WITH
STRONG UPPER FLOW.
OTHER THAN AN ISOLATED THUNDERSTORM MOVING ACROSS WESTERN
CONNECTICUT...STORMS WILL GENERALLY WAIT FOR A FEW MORE HOURS BEFORE
DEVELOPING.
SHORT RANGE MODELS HAVE BEEN IN GOOD AGREEMENT OVER THE LAST COUPLE
OF DAYS. ALL ARE SIGNALING THE CHANCE OF SHWRS/TSTMS TO REDEVELOP
ONCE AGAIN THIS AFTERNOON. EXPECT THE DEVELOPMENT TO BE A BIT FURTHER
E THAN THE LAST FEW DAYS BASED ON THE LOCATION OF THE REMNANTS OF THE
SURFACE FRONT OVER CENTRAL AND EASTERN MASS. WATER VAPOR SATELLITE AND
H4 STREAMLINES SHOW THE UPPER TROUGH OVER THE APPALACHIANS THIS
MORNING...AND THIS SHOULD HELP TRIGGER THIS ACTIVITY AS THE TROUGH
FINALLY SHIFTS ACROSS THE REGION. CONVECTIVE PARAMETERS ALSO INDICATE
DEVELOPMENT...WITH LIS IN THE -2 TO -3 RANGE...TTS IN THE LOWER
50S...AND K INDICES AROUND 30.
HAVE INCLUDED CHANCE POPS WITH WORDING OF GUSTY WINDS AND SMALL HAIL
STARTING AROUND 17Z OR SO. FEEL BEST SHOT WILL BE FROM E CT-CENTRAL
AND NE MA...THOUGH CAN NOT RULE OUT STRAY ACTIVITY EVEN INTO E
MA...RI /INCLUDING THE BOS-PVD CORRIDOR/ AND S NH. MAY NOT BE AS
NUMEROUS AS YESTERDAYS ACTIVITY...BUT STILL ENOUGH TO PUT IN THE
FORECAST. SPC MENTIONED THE POSSIBILITY OF ISOLATED SEVERE STORMS IN
THEIR CONVECTION OUTLOOK. WILL MENTION THIS IN OUR HAZARDOUS WEATHER
OUTLOOK THIS MORNING.
APPEARS THAT THE UPPER TROUGH WILL FINALLY PUSH ACROSS THE REGION BY
AROUND 00Z OR SO.
TEMPS WILL TOP OFF IN THE 80S...BUT WOULD NOT BE SURPRISED TO SEE A
90 DEGREE READING OR TWO.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
TONIGHT...ANY LEFTOVER CONVECTION WILL DISSIPATE WITH SUNSET...
EXPECT TO END BY AROUND 03Z. OTHERWISE...EXPECT A PARTLY CLOUDY
NIGHT. WILL STILL BE RATHER MUGGY...SO HAVE ALSO MENTIONED PATCHY
FOG TO DEVELOP ONCE AGAIN...THOUGH NOT QUITE AS WIDESPREAD AS THIS
MORNING. OVERNIGHT LOWS WILL AGAIN BE IN THE 60S.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
MODELS CONTINUE TO ADVERTISE THE APPROACH OF A VIGOROUS COLD FRONT
FOR THURSDAY. BELIEVE WE HAVE A VERY GOOD CHANCE FOR MANY GUSTS 50
KNOTS WITH THE NARROW LINE OF SCT TO BKN CONVECTION ATTENDING THE FRONT
BARRELING INTO A HOT AIRMASS THAT HAS ITS OWN PRE CONVECTION GUSTY
SOUTHWEST WINDS TO 30-35KTS.
THURSDAY APPEARS TO BE A HOT DAY THAT WILL FEATURE WIND.
CONTINUITY WITH PREV 4PM TUE FCST EXCEPTING RAISED POPS SLIGHTLY IN
NW MASS FOR THE LATE DAY LINE...THIS IN LINE WITH 21Z SREF POPS.
PLS SEE SPC DAY 2 DISCUSSIONS ON THE SUBJECT OF SVR. SOUNDINGS HAVE
40+ KNOTS 10000 FT.
OVERALL...LOOKING AT A GOOD CHANCE OF SHOWERS AND TSTMS DURING THE
AFTERNOON ON THURS...MAINLY ACROSS THE NORTHWESTERN HALF OF THE CWA.
HAVE HIGH CHANCE/LOW LIKELY POPS LATE THURS AFTN INTO THURS NITE FOR
THIS AREA. GIVEN THE KINEMATIC AND THERMODYNAMIC PROFILES THAT ARE
PRESENTLY MODELED...SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THURS
AFTN AND EVENING...WITH THE BEST CHANCES TO THE WEST OF I-495 AND
NORTH OF I-84. CONTINUED HIGH CHANCES FOR SHOWERS AND TSTMS FOR MUCH
OF THE AREA FOR THURS NIGHT. WIND FIELDS VERY STRONG AND AM IMPRESSED
ABOUT THE POTENTIAL FOR BOWS IN UNIDIRECTIONAL FLOW. THIS LOOKS LIKE
A BIG WIND DAMAGE DAY FOR A PTN OF SNE IF CONVECTION FIRES AS
ANTICIPATED. MORE LATER.
THE 4TH OF JULY FORECAST NOT YET FIRM SEEMS TO BE RESOLVING. HAVE
LEANED THIS FCST TO THE GFS AND ITS ENSEMBLES DESPITE THE PERSISTENTLY
DRY OP RUNS OF THE EC. UK IS A LITTLE WETTER AND PROX OF THE FRONT AND
IMPENDING OVERRUNNING HAS ME NOT WANTING TO PROMISE A RAINFREE AFTERNOON
AND EVE FOR JULY 4TH. THIS COULD STILL END UP MORE OPTIMISTIC - DRY BUT
FOR NOW...TRENDED WETTER AND SOONER. CONFIDENCE AVG.
FRI NIGHT AND SAT...SEEMS CERTAIN TO BE SHOWERY AT TIMES WITH THE BETTER-
DRIER DAY OF THE WEEKEND FAVORING SUNDAY. THUNDER IS POSSIBLE. COULD
BE QUITE A BIT OF RAIN /1-3 INCHES/ BUT NOT PLAYING THIS PART OF THE
HAND QUITE YET.
DAYTIME TEMPS FRI AND SAT MODIFIED DOWN SLIGHTLY DUE TO THE SOMEWHAT
WETTER SCENARIOS FCST WITH DAYTIMES COOLER THAN NORMAL.
NEAR DAILY ROUNDS OF CONVECTION MAY EASE MIDDLE OF NEXT WEEK AS A
POSSIBLE HEAT WAVE DEVELOPS HERE SOMETIME NEXT WEEK /3 CONSEC 90 OR
HIGHER/. HOWEVER...FAIRLY CLOSE PROXIMITY OF A STG SRN CANADIAN JET
MAY STILL KEEP CONVECTION ACTIVE. EVEN IF WE DONT HAVE A HEAT WAVE
NEXT WEEK...90 PLUS IS A HIGH LIKELIHOOD FOR AT LEAST 1 OR 2 DAYS
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
TODAY...EXPECT EARLY MORNING MVFR-IFR IN LOW CLOUDS AND PATCHY FOG
TO DISSIPATE BY MID MORNING. EXPECT MAINLY VFR...THOUGH SOME SPOTS
WILL LOWER TO MVFR-IFR CIGS-VSBYS IN SCATTERED SHOWERS/TSTMS.
TONIGHT...MVFR-IFR IN LEFTOVER CONVECTION...OTHERWISE MAINLY VFR.
MAY HAVE LOCAL MVFR CIGS/VSBYS IN PATCHY FOG...MAINLY IN THE VALLEYS
AFTER 03Z OR SO.
OUTLOOK...THURSDAY THROUGH SUNDAY...
THURSDAY...VFR WITH POSSIBLE SW WIND GUSTS TO 30 KTS IN A HOT AIRMASS
THEN A LINE OF SCT TO BKN STG OR SVR TSTMS LATE IN THE DAY OR EVE
WITH BRIEF MVFR CONDS. AIR TRAVEL SLOWED BECAUSE OF AFTN/EVE STG
TSTMS BOS WESTWARD.
FRI AND SAT...IFR CONDS MAY DEVELOP VCNTY AND N OF THE FRONTAL
BOUNDARY. UNSURE ABOUT FRI BUT MORE CERTAIN FOR SATURDAY.
SUNDAY...VFR LIKELY BUT A CHANCE OF MVFR OR IFR CONDITIONS EXISTS...
ESP SUN NIGHT...DEPENDING ON FRONTAL PLACEMENT AND ANY ASSOCIATED
SHOWERS AND TSTMS. THE IFR COULD DEVELOP SIMPLY ON RETURN FLOW OF
HUMID AIRMASS.
&&
.MARINE...
APPEARS THAT THE S-SW SWELLS ARE FINALLY SUBSIDING...THOUGH STILL
NOTING A FEW BUOYS STILL AROUND 5 FEET. HAVE KEPT THE SMALL CRAFT
GOING FOR THE WATERS FROM NANTUCKET TO MONTAUK THROUGH TODAY.
MODELS OVERFORECASTED THE SWELL HEIGHT FOR TODAY INTO THE WATERS BY
1-2 FEET. BASED ON THIS...ALONG WITH CONTINUED DOWNWARD TREND OF THE
SWELLS FROM THE BUOYS...WILL NOT BE ISSUING HIGH SURF ADVISORY FOR
THE S FACING BEACHES. GUIDANCE GAVE MODERATE RISK FOR NANTUCKET AND
MARTHAS VINEYARD...SO WILL STILL MONITOR IN CASE SWELLS CAUSE A
PROBLEM THERE.
WINDS WILL REMAIN FROM THE S AND SW WITH SOME GUSTS UP TO 20 KTS
POSSIBLE ON THE SOUTHERN WATERS TONIGHT. MAY ALSO SEE SOME GUSTS TO
20 KTS THIS AFTERNOON WITH ANY CONVECTION THAT MAY REACH THE WATERS.
OUTLOOK...THURSDAY THROUGH SUNDAY...
SMALL CRAFT CONDITIONS SOLID FOR THURSDAY...CONCEIVABLE A FEW NEAR
SHORE GUSTS TO LOW GALE FORCE IN THE AFTERNOON. NO SCA ISSUANCE ATTM
DUE TO CURRENT SCA SEGMENTS WHICH SOON ENDS. SCA SEAS WILL LIKELY
LINGER FRI AND POSSIBLY SAT.
SUNDAY...TRANQUIL...
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT THIS
AFTERNOON FOR ANZ255.
&&
SYNOPSIS...DRAG
NEAR TERM...EVT/RLG
SHORT TERM...EVT
LONG TERM...DRAG
AVIATION...DRAG/EVT
MARINE...DRAG/EVTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 539 AM EDT WED JUL 2 2008 CTZ002>004-MAZ002>019-022-026-NHZ011-012-015-RIZ001>005-030945- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-BARNSTABLE MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- 539 AM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL PRODUCE SMALL HAIL AND GUSTY WINDS TO 45 MPH THIS AFTERNOON...ESPECIALLY FROM NORTH CENTRAL CONNECTICUT THROUGH CENTRAL AND NORTHEAST MASSACHUSETTS INTO SOUTH CENTRAL NEW HAMPSHIRE. SEVERAL STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS LATE THURSDAY ARE LIKELY TO BE SEVERE WITH DAMAGING WEST TO NORTHWEST GUSTS...MAINLY THE INTERIOR. THE PERIOD FROM FRIDAY THROUGH NEXT MONDAY WILL FIND A COUPLE OF PERIODS WHEN THUNDERSTORMS WILL OCCUR BUT TIMING IS UNCERTAIN. AIR QUALITY MAY DETERIORATE NEXT WEEK AS IT BECOMES HOT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND AGAIN THURSDAY AFTERNOON. ANZ230>237-250-254-255-030945- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 539 AM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT PATCHY FOG EARLY TODAY MAY BE LOCALLY DENSE ACROSS THE SOUTHERN COASTAL WATERS BUT NOT AS BAD AS YESTERDAY. THUNDERSTORMS WITH WEST TO SOUTHWEST WIND GUSTS TO 35 KNOTS AND HAIL ARE EXPECTED FROM THE SCITUATE MASSACHUSETTS REGION NORTHWARD THROUGH BOSTON HARBOR TO THE MOUTH OF THE MERRIMACK RIVER THIS AFTERNOON. THUNDERSTORMS ARE POSSIBLE SOUTHEAST OF NANTUCKET EARLY THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A LOW PROBABILITY OF MARGINAL GALE FORCE SOUTHWEST WIND GUSTS IN THE HOT THURSDAY AFTERNOON AIRMASS NEAR THE SHORE FROM CAPE COD UP TO BOSTON AND GLOUCESTER. A THUNDERSTORM IS POSSIBLE THURSDAY NIGHT AND THEN A PERIOD OF THUNDERSTORMS IS POSSIBLE SOMETIME BETWEEN FRIDAY AFTERNOON AND MONDAY. AREAS OF DENSE FOG COULD OCCUR OVER THE WEEKEND DURING THE OVERNIGHT AND EARLY MORNING HOURS AND HAMPER MARINE NAVIGATION...ESPECIALLY ALONG THE SOUTH COASTS OF RHODE ISLAND AND MASSACHUSETTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MAZ020-021-023-024-RIZ006>008-030945- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-DUKES MA-NANTUCKET MA- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 539 AM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT THERE IS AN INCREASED RISK OF DANGEROUS RIP CURRENTS ALONG THE OCEAN EXPOSED SOUTH COASTS WHERE SURF OF 4 FOOT OR GREATER IS NOTED. PATCHY FOG MAY BE LOCALLY DENSE EARLY TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS AN EVEN HIGHER RISK OF DANGEROUS RIP CURRENTS ALONG THE OCEAN EXPOSED SOUTH COASTS WHERE SURF OF 4 FOOT OR GREATER IS NOTED BOTH WEDNESDAY AND ESPECIALLY THURSDAY. A HIGH SURF ADVISORY MAY BE NEEDED. A THUNDERSTORM IS POSSIBLE THURSDAY NIGHT AND THEN A PERIOD OF THUNDERSTORMS IS POSSIBLE SOMETIME BETWEEN FRIDAY AFTERNOON AND MONDAY. AREAS OF DENSE FOG COULD OCCUR OVER THE WEEKEND DURING THE OVERNIGHT AND EARLY MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED . DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1103 AM EDT WED JUL 2 2008 MAZ004-010>012-021545- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA- 1103 AM EDT WED JUL 2 2008 AT 1100 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 3 MILES SOUTH OF MONSON...OR ABOUT 13 MILES EAST OF SPRINGFIELD...MOVING NORTHEAST AT 18 MPH. THE THUNDERSTORM WILL BE NEAR...WALES AND 6 MILES SOUTHEAST OF PALMER BY 1110 AM EDT...BRIMFIELD AND 6 MILES NORTHWEST OF HOLLAND BY 1120 AM EDT...7 MILES NORTHWEST OF STURBRIDGE BY 1130 AM EDT...WARREN BY 1140 AM EDT...BROOKFIELD AND WEST BROOKFIELD BY 1150 AM EDT. KJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1136 AM EDT WED JUL 2 2008 MAZ005-012-013-021600- CENTRAL MIDDLESEX COUNTY MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA- 1136 AM EDT WED JUL 2 2008 AT 1130 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER UXBRIDGE...OR ABOUT 5 MILES SOUTHWEST OF MILFORD...MOVING NORTHEAST AT 13 MPH. THE THUNDERSTORM WILL BE NEAR...BELLINGHAM AND MILFORD BY 1150 AM EDT...MEDWAY AND FRANKLIN BY NOON EDT. KJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1156 AM EDT WED JUL 2 2008 MAZ005-012-013-021645- CENTRAL MIDDLESEX COUNTY MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA- 1156 AM EDT WED JUL 2 2008 AT 1154 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER MILFORD...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...HOLLISTON AND ASHLAND BY 1210 PM EDT...SHERBORN AND 7 MILES SOUTHEAST OF SOUTHBOROUGH BY 1220 PM EDT...NATICK AND FRAMINGHAM BY 1230 PM EDT...WELLESLEY AND WAYLAND BY 1240 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. KJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1206 PM EDT WED JUL 2 2008 MAZ004-012-021630- NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA- 1206 PM EDT WED JUL 2 2008 AT 1204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER SPENCER...OR ABOUT 9 MILES WEST OF WORCESTER...MOVING NORTHEAST AT 23 MPH. THE THUNDERSTORM WILL BE NEAR...HOLDEN AND PAXTON BY 1220 PM EDT... WEST BOYLSTON AND BOYLSTON BY 1230 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. KJC
The Boston radar (KBOX), 29 km away, was scanning. The volume nearest the first event began at 16:13 UTC.
18 hail, 11 thunderstorm wind, 2 lightning, 1 flood. Local standard time, as filed.
A tree and large branches on Montgomery Street were downed by thunderstorm winds.
A tree on Lake Street was downed across the road by thunderstorm winds.
Penny to quarter size hail fell in portions of Somerville and Cambridge.
Large branches and limbs on Aberdeen, Rindge, and Dudley Streets were downed by thunderstorm winds. A utility pole on Aberdeen Street was also downed.
An apartment copmlex on Dearborn Road caught fire after being struck by lightning. A firefighter fighting the fire suffered minor injuries (indirect) after a ceiling collapsed on him.
Trees, wires, and limbs on Essex, Gridding, and Pennet Streets were downed by thunderstorm winds. These winds were accompanied by penny size hail. One of the falling tree limbs landed on a person, injuring (direct) them.
Penny size hail was accompanied by damaging winds.
A tree on Howard Road was downed onto a car by thunderstorm winds.
Trees on Larch Rowe Street were downed by thunderstorm winds.
A large tree on 14th Street and large limbs in Capron Park were downed by thunderstorm winds.
The Automated Surface Observing System at Norwood Memorial Airport (KOWD) recorded a wind gust of 61 mph. Wires at the intersection of Route 1 and Dean Street were downed by these thunderstorm winds.
A large tree on Locust Street was downed across the road by thunderstorm winds.
Heavy rain resulted in street flooding in several communities across Norfolk County. In Walpole, 50 to 75 feet of Pleasant Street was closed because of water four feet deep in the street. In Norwood, a vehicle was stuck in flood waters with the road impassable. And in Braintree, Union Street was flooded from poor drainage overflow where it crosses under the MBTA railroad bridge.
A trained spotter reported a wind gust to 62 mph. Numerous trees and wires across Braintree and Holbrook were downed by thunderstorm winds. One of these trees landed on a car on Roseway Street in Holbrook.
A large tree, wires, and limbs on Union, Smith, and Bartlett Streets were downed by thunderstorm winds.
Penny size hail fell on Route 85.
Lightning struck the attic of a house on Barnard Road, causing a two-alarm fire. The house was damaged but no one was injured.
Penny to nickel sized hail fell in Leominster.
Penny to nickel size hail fell in a swath from Norfolk to Walpole.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125018, 125020, 125039, 125041, 125042, 125044, 125045, 125050, 125052, 125053, 125061, 125062, 125069, 125075, 125077, 125078, 125080, 125081, 125082, 125083, 125084, 125085, 125124, 125086, 125089, 125090, 125091, 125092, 125097, 125099, 125100, 125103.